Hospitals across the country have been reporting hundreds of cases of seriously ill people coming to the emergency room after using synthetic marijuana.
In New York City, more than 120 cases were reported in a single week, according to NPR.
Many cases have also been seen in Alabama and Mississippi. Several people have died, the article notes.
Synthetic marijuana is often sold under the name "K2" or "Spice." According to the American Association of Poison Control Centers, these drugs can be extremely dangerous. Health effects can include severe agitation and anxiety; fast, racing heartbeat and high blood pressure; nausea and vomiting; muscle spasms, seizures, and tremors; intense hallucinations and psychotic episodes; and suicidal and other harmful thoughts and/or actions.
"We have to chemically restrain and physically restrain them because they become violent and very strong. It takes four to five personnel to restrain them on a gurney," Dr. Robert Glatter, an emergency physician at Lenox Hill Hospital in New York City, told NPR. One patient last week ended up in the ICU. "He was combative and required sedation in the ER," Dr. Glatter said.
There is likely something unusual about the K2 that is causing the recent rash of ER visits, Dr. Glatter notes. Makers of synthetic drugs frequently change their molecular structure, to evade laws that outlaw the drugs. The changing structure also makes the drugs more difficult to detect on drug tests. These changes make the effects of the drugs more unpredictable.
"Chemists are getting more and more creative in designing these structures," said Marilyn Huestis of the National Institute on Drug Abuse. She added, "What's in it today isn't going to be what's in it tomorrow."